Alert archive / Minnesota / Special Weather Statements in 2024

Special Weather Statement, NWS Twin Cities, MN

July 30, 2024Kanabec County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 30, 2024, 8:10 AM CDT for Kanabec County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2024, 8:10 AM CDT (13:10 UTC)
Expired
Jul 30, 2024, 8:45 AM CDT
In force
35 min
Issued by
NWS Twin Cities, MN
Hail
0.50 in
Wind
40

County Kanabec County, MN

The radar

The Duluth radar (KDLH), 120 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2197 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS83 KMPX 301310
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
810 AM CDT Tue Jul 30 2024
 
MNZ044-045-301345-
Mille Lacs MN-Kanabec MN-
810 AM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT KANABEC AND EAST CENTRAL MILLE
LACS COUNTIES THROUGH 845 AM CDT...

At 809 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Isle to 10 miles south of
Onamia. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Mora, Brunswick, Ogilvie, Grasston, Quamba, Knife Lake, Mora Airport,
Warman, Snake River State Forest, and Rum River State Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4615 9306 4598 9306 4598 9314 4575 9314
      4585 9365 4615 9343 4616 9336
TIME...MOT...LOC 1309Z 275DEG 33KT 4613 9332 4592 9365 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

TDH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 30, 6:53 AM CDT, 1 hour 17 minutes earlier. Its key messages:

  • Hot, humid, and stormy conditions will stick around through the first few days of August.
  • Heat indices will approach 100 degrees on Wednesday. Additionally, severe thunderstorms and locally heavy rain are possible Wednesday evening and overnight.
  • A cooling trend is possible by the second half of the weekend into early next week.
Area forecast discussion, Jul 30, 6:53 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
653 AM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Hot, humid, and stormy conditions will stick around through
  the first few days of August.

- Heat indices will approach 100 degrees on Wednesday.
  Additionally, severe thunderstorms and locally heavy rain are
  possible Wednesday evening and overnight.

- A cooling trend is possible by the second half of the weekend
  into early next week.

&&

.DISCUSSION...
Issued at 206 AM CDT Tue Jul 30 2024

An MCV is tracking across central Minnesota early this morning
with 30-40kt wind gusts. This feature doesn't really show signs
of making a dive to the south, so it should stick to impacting
the far northern portion of our CWA through sunrise as it
weakens. However, a stronger cell has formed to the south on the
outflow of the main line. SPC meso analysis has this cell
riding the nose of a 2000 J/kg CAPE gradient that extends up
from southwestern Minnesota. Further south and west, an area of
new convection has blossomed over east central/southeast South
Dakota. SPC meso analysis shows this line of convection is
forming right along the 700mb 12C isotherm and a mid level jet.
This is similar to what a few CAMs had, but a few hours earlier
and a couple hundred miles further west. This throws are wrench
the the original forecast thinking of some morning convection
forming along the Minnesota River Valley. As mentioned above,
the instability is not an issue across southwestern Minnesota
this morning, but it's a question of forcing. Taking a step back
and looking at the remainder of the day today, chances for
widespread afternoon and evening convection appear to be low.

Heading into the final day of July, we're looking at our hottest day
of the week with severe weather and heavy rain possible late in the
evening and overnight hours. A plume of 70-75 degree dewpoints will
overspread the Northern Plains with temperatures climbing into the
90s. Heat indices will range from 95-100+, so heat headlines will
likely be needed. Aloft, a 500mb shortwave is forecast to slide
across the Dakotas Wednesday afternoon/evening. This wave looks to
be the most impressive of the week, and with no shortage of moisture
and instability, widespread showers and thunderstorms are expected
to develop. At the surface, a warm front will set up somewhere
across southern South Dakota/northern Iowa with the surface low
tracking along the South Dakota/Nebraska border. The highest chances
for severe weather will exist in this region, which is highlighted
by the SWODY2 and includes southwestern Minnesota. A strengthening
LLJ will promote the development of an MCS that tracks into
southwestern Minnesota with damaging wind and large hail possible.

Northwest flow settles in behind this system for Thursday, allowing
temperatures to fall back into the low to mid 80s with slightly
lower dew points. Shower and thunderstorm chances hang on across
eastern Minnesota and western Wisconsin through the afternoon before
we dry out for Friday. Dry conditions are expected to stick around
through the end of the period with a cool down coming for the second
half of the weekend. Heading into next week, temperatures in the low
80s and daily chances (20-30%) for showers and storms are expected
as weak shortwaves along the edge of the building ridge traverse the
region.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 642 AM CDT Tue Jul 30 2024

Low confidence period when it comes to TS trends. We have a very
unstable environment over southern MN this morning, but little
forcing to focus convection. The problem is, given the degree of
instability, it will not take much lift to get storms going, as
we are seeing this morning across the region. Models have been
of little help today and given the lower confidence on
convective evolution, kept TAFs dry until there's higher
confidence on TS actually impacting a terminal. For tonight, if
we don't have much in the way of TS and attendant cloud cover,
we will have to deal with fog, especially in WI once again.

KMSP...We have the moisture, we have the instability, we're just
lacking to forcing for getting storms going. Storm chances today
look better north of MSP with a remnant MCV and well to south
closer to the strong instability that stretches from southern
SoDak to central Iowa.

/OUTLOOK FOR KMSP/
WED...VFR. Chc aftn -TSRA. -TSRA likely overnight. Wind SE 5-10
      kts.
THU...VFR. Chc MVFR/-TSRA. Wind NW 5-10 kts.
FRI...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...Dye
AVIATION...MPG
Hazardous weather outlook, Jul 30, 3:59 AM CDT, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
359 AM CDT Tue Jul 30 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
310900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
359 AM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible this morning into the early
afternoon, primarily south of I-94. A few stronger storms will be
possible with hail near 1 inch in diameter, brief gusty winds, and
localized heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Multiple rounds of thunderstorms are expected through Thursday.
Severe weather is possible with the strongest storms, with the
greatest risk for severe weather coming Wednesday.

Afternoon heat index values between 95 and 100 degrees are
expected Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Special weather statement, Jul 30, 2:50 AM CDT, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
250 AM CDT Tue Jul 30 2024

MNZ048-300845-
Pope MN-
250 AM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT POPE COUNTY THROUGH 345 AM
CDT...

At 250 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cyrus, or 10 miles east of Morris, moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Glenwood, Starbuck, Cyrus, Grove Lake, Gilchrist, Sedan, Lake Emily,
Lake Minnewaska, Glacial Lakes State Park, and Long Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
west central Minnesota.

&&

LAT...LON 4563 9514 4542 9513 4541 9537 4546 9575
      4565 9576
TIME...MOT...LOC 0750Z 276DEG 31KT 4555 9570

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jul 30, 3:40 AM CDT, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
340 AM CDT Tue Jul 30 2024

MNZ048-049-057-300945-
Kandiyohi MN-Stearns MN-Pope MN-
340 AM CDT Tue Jul 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POPE...WEST CENTRAL
STEARNS AND NORTHERN KANDIYOHI COUNTIES THROUGH 445 AM CDT...

At 340 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Brooten, or 27 miles northwest of Willmar, moving east
at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Brooten around 350 AM CDT.
  Belgrade around 405 AM CDT.

Other locations impacted by this storm include Hawick, Regal, Spring
Hill, Lake Henry, Georgeville, and Sibley State Park.

This includes the following highways...
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 138 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4551 9472 4525 9483 4539 9525 4541 9526
      4541 9533 4557 9522
TIME...MOT...LOC 0840Z 285DEG 22KT 4549 9529

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jul 30, 6:09 AM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
609 AM CDT Tue Jul 30 2024

MNZ041-042-301145-
Douglas MN-Todd MN-
609 AM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN DOUGLAS AND NORTHERN
TODD COUNTIES THROUGH 645 AM CDT...

At 609 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Staples Airport to Bertha to 7 miles south of
Henning. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Staples and Bertha around 615 AM CDT.
  Eagle Bend around 620 AM CDT.

Other locations impacted by these storms include Philbrook, Miltona,
Rose City, Leaf Valley, and Lake Carlos State Park.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 103 and 113, and
between mile markers 123 and 125.
 U.S. Highway 71 between mile markers 193 and 217.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4637 9474 4635 9470 4636 9467 4619 9464
      4615 9466 4607 9483 4599 9543 4610 9551
      4611 9514 4632 9515 4637 9502
TIME...MOT...LOC 1109Z 319DEG 15KT 4638 9483 4627 9508 4622 9547

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jul 30, 6:41 AM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
641 AM CDT Tue Jul 30 2024

MNZ041>043-301245-
Morrison MN-Douglas MN-Todd MN-
641 AM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN DOUGLAS...CENTRAL
TODD AND NORTHWESTERN MORRISON COUNTIES THROUGH 745 AM CDT...

At 641 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Motley to 5 miles northeast of Clarissa to
near Parkers Prairie. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Browerville, Clarissa, and Eagle Bend around 645 AM CDT.
  Randall around 710 AM CDT.
  Long Prairie around 720 AM CDT.

Other locations impacted by these storms include Philbrook, Rose
City, Cushing, and Clotho.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 116 and 137.
 U.S. Highway 71 between mile markers 186 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4624 9438 4621 9440 4618 9437 4615 9438
      4598 9454 4594 9514 4610 9532 4611 9515
      4620 9515 4621 9492 4634 9463
TIME...MOT...LOC 1141Z 310DEG 17KT 4627 9465 4617 9485 4614 9524

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MPG
Special weather statement, Jul 30, 7:47 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 AM CDT Tue Jul 30 2024

MNZ043-044-301315-
Mille Lacs MN-Morrison MN-
747 AM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN MILLE LACS AND EAST
CENTRAL MORRISON COUNTIES THROUGH 815 AM CDT...

At 746 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Onamia to near Pierz. Movement was east at
35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mille Lacs Lake, Onamia, Hillman, Rum River State Forest, Mille Lacs
Kathio State Park, and Bayview.

This includes U.S. Highway 169 between mile markers 200 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4605 9343 4598 9343 4598 9352 4594 9352
      4582 9377 4598 9407 4618 9372
TIME...MOT...LOC 1246Z 288DEG 32KT 4611 9373 4598 9400

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Jul 30, 8:10 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
810 AM CDT Tue Jul 30 2024

MNZ044-045-301345-
Mille Lacs MN-Kanabec MN-
810 AM CDT Tue Jul 30 2024

...STRONG THUNDERSTORMS WILL IMPACT KANABEC AND EAST CENTRAL MILLE
LACS COUNTIES THROUGH 845 AM CDT...

At 809 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Isle to 10 miles south of
Onamia. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mora, Brunswick, Ogilvie, Grasston, Quamba, Knife Lake, Mora Airport,
Warman, Snake River State Forest, and Rum River State Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4615 9306 4598 9306 4598 9314 4575 9314
      4585 9365 4615 9343 4616 9336
TIME...MOT...LOC 1309Z 275DEG 33KT 4613 9332 4592 9365

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:28 AM CDTSpecial Weather StatementMPXDouglas62 min
Jul 30, 2:15 AM CDTSpecial Weather StatementMPXTodd45 min
Jul 30, 2:50 AM CDTSpecial Weather StatementMPXPope55 min
Jul 30, 3:40 AM CDTSpecial Weather StatementMPXKandiyohi65 min
Jul 30, 6:09 AM CDTSpecial Weather StatementMPXTodd36 min
Jul 30, 6:41 AM CDTSpecial Weather StatementMPXTodd64 min
Jul 30, 7:15 AM CDTSevere Thunderstorm WarningMPXTodd15 min
Jul 30, 7:47 AM CDTSpecial Weather StatementMPXMille Lacs28 min
Jul 30, 8:13 AM CDTSpecial Weather StatementMPXLac qui Parle, Yellow Medicine47 min
Jul 30, 11:09 AM CDTSevere Thunderstorm WarningMPXPolk, Saint Croix36 min
Jul 30, 11:38 AM CDTSevere Thunderstorm WarningMPXBarron, Dunn17 min
Jul 30, 6:25 PM CDTSpecial Weather StatementMPXRusk35 min

Nearby

Special Weather Statements in Minnesota, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.